What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 8:44 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 8:44 AM CST, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
944 AM CDT Tue Jul 31 2018
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...
Active morning underway as a mid/upper trough swings into the Mid
South and a weak cold front knocks on our doorstep. The surface
wind field is fairly chaotic due to ongoing convection, but
theta-e and PW analysis suggest the synoptic surface front is
situated from roughly the ArkLaTex northeastward across North MS
and into Middle TN. Convection has been active across western LA
for much of the morning. Some of these storms have begun to move
into the MissLou/Natchez portion of our area. Additional storms
have broken out across the South AR/North LA area and are
advancing to the Delta, where upper forcing is currently on the
increase and there's a corridor of 1500-2000 J/kg MLCAPE. It is
likely this activity will continue to develop, so we have updated
the forecast to increase POPs across the Delta and along the
Highway 82 corridor. This is also the region where the greatest
deep layer shear exists right now, so we can't rule out a severe
storm in that area. With that in mind, we'll update the
HWO/graphics to include the marginal across that region as well.
The other main area to watch is southeast of the Natchez Trace,
where the greatest amount of destabilization is likely to occur
given greater insolation. Outflow from earlier convection over SW
Louisiana can be seen on both radar and visible sat advancing
eastward across SW Mississippi and S Central LA. This should
serve as a focus for additional development within the next few
hours, with the radar filling in across S/E MS into the afternoon.
The going forecast had things in this area handled pretty well.
Otherwise, widespread clouds and rain will limit temps in many
areas. Highs were adjusted downward slightly in a few areas, but
on the whole, the inherited forecast already represented this
quite well. Updates have been sent. /DL/
Prior discussion below:
This morning through this evening:
Main focus today is another potential organized complex of storms
moving east through the afternoon & locally heavy rainfall with some
possible flash flooding this afternoon-evening before drier air
filters in the wake.
This morning the stationary front is draped across the northwest
ArkLaMiss Delta. Our area is situated in increasing height falls &
upper divergence as the positively tilted trough digs down through
the central Plains into the mid-Missouri Valley. This is helping
good isentropic ascent & moisture & Theta-E advection to increase &
will only increase throughout the afternoon. GOES-16 water vapor
imagery shows drier air from increasing forcing over Oklahoma into
Arkansas in the vicinity of the strong upper level jet. In addition,
we have moistened up aloft from yesterday morning, as 00Z JAN
sounding showed nearly 2 inch PWs over the area & GOES-16 PWs/K
indices nearly 30-35C. Prior to the convection, there has been some
low-mid level clouds, but we have been able to radiate somewhat in
some areas, but not nearly as much as last night. Thus put some
patchy fog in the ArkLaMiss Delta from around Rayville, LA to
Grenada, MS but can't rule out some maybe a little further east.
There are some storms ongoing further southwest over southeast TX &
into western LA but these look to stay off to our west overnight.
Main focus today is the decent potential MCS & flash flooding
possible. As the trough digs in, ascent & height falls will
increase, which will help spark more convection to develop just to
our west & increase in coverage by mid-morning & into the afternoon.
Most of the CAM guidance in the HREF suite & HREF mean reflectivity
show a decent complex of storms traversing eastward across the area.
However, some of the more recent runs of the HRRR & other CAM
members have trended back on organization of the storms & there is
some spatial & temporal discontinuities. Even with these new runs
being a little less robust, there is enough increase in the low-mid
level wind fields (i.e. 0-2 & 0-3km bulk shear of 20-30kts & 0-6km
of 30+kts) & lapse rates to warrant potential for organized
convection. With this being the warm season & this type of setup
pretty anomalous, definitely thinking organized severe convection
will be possible. Most of the HREF CAM suite have been fairly
consistent, with some rain developing by mid-morning over the Delta
before an MCS traverses across portions of the area in the late
morning-early afternoon hours & moving into south-east Mississippi
into the evening. In addition, most of the consensus is that it
should be mostly along & south of the I-20 corridor but some of the
recent CAM runs have been a little less organized & further north &
west. Thus, with a combo of lapse rates & wind profiles, some
isolated severe storms are possible. SPC introduced a "Marginal" &
that extends a little further northwest into the Delta, other than
the areas from Morehouse Parish in LA to Grenada County in MS.
Thinking overall will not stray from this area as it looks pretty
good so will keep mention of that in the HWO/graphics. Mainly looks
to be damaging wind but some hail up to quarter size can't be ruled
out. In addition, there is some potential for some locally heavy
rain, especially across south-east MS where HREF prob matched
mean values, CIPS analog probabilities & HREF CAM suite show
nearly 2-3+ inches in this area. This is mainly focused in the
Highway 84 & I-59 corridors. CAM guidance is hinting at some
diurnal convection & some collision of these storms with any type
of complex. Regardless, with high PW air (2+ inches), some
potential for convergent areas of heavy convective rain & CAM
suite support, decided to go with something in the HWO & graphics.
Due to that & after coordination with WPC, put a "Limited" risk
in the HWO for flash flooding in these areas along & southeast of
a line mainly around Natchez to up towards Meridian. Due to
widespread rain & clouds this afternoon, expect highs in the low-
mid 80s, some 5-10 degrees below normal.
Tonight: As the trough continues to dig in, expect any complex of
storms to be moving into the I-59 & Highway 45 corridors by early
evening before departing to our east mainly before 10pm-midnight. As
the trough moves in, expect the cold front to swing through most of
the area, except the I-59 & Highway 45 corridors. This will help
drier air, with PWs less than an inch & a half, even closer down
to an inch in the far northwest Delta. With stronger ridging & dry
slot moving in, expect most rain chances to depart, other than in
eastern areas. This will also help dewpoints fall into the mid-
upper 60s & lows fall into the upper 60s. Areas in the east can
expect widespread clouds & some lingering rain & storm chances so
expect them to be near normal in the low 70s. /DC/
Wednesday through Monday:
The upper trough axis is forecast by global model guidance to
remain fixed over the lower MS Valley region through the end of
the week, gradually weakening as it does so. This pattern will
limit the best moisture convergence to generally east of the MS
River where southerly low level flow and precipitable water in the
1.5 to 2 inch range will support scattered diurnal shower/storm
activity. As we go from the weekend through early next week, the
guidance consensus is for a strong subtropical ridge center to
develop and become fixed over the southeast CONUS. Anticyclonic
flow will support less convective precipitation coverage while
supporting hotter temperatures, although southeasterly low level
trajectories will help to moderate temperatures a bit and keep
them from becoming significantly hotter than normal. /EC/
&&
.AVIATION...
12Z TAF discussion:
Some more scattered storms are developing well to the west of the
region but only look to be mainly showers or some storms through
mid-morning. Mid-high clouds are overspreading the region, with
lower VLIFR-LIFR visibilities & ceilings ongoing at the northwest
Delta TAF sites (i.e. GLH & GWO). Some scattered MVFR to isolated
IFR ceilings &/or visibilities (i.e. low stratus & patchy fog) are
ongoing at other TAF sites. Expect these flight restrictions to
lift by just after daybreak-mid-morning, around 31/13-15Z.
Increasing rain & storm chances will be possible today with some
light rain developing by mid-morning around 31/16Z. A potential
complex of storms may develop to the west & spreading eastward by
afternoon hours, mainly between 31/18-20Z. The northern extent is
a little more in question, towards GLH, GWO & GTR, if much TSRA
will impact any site but a little more probable towards HKS, JAN,
MEI, HBG & PIB. Any site impacted could have some brief MVFR-IFR
reductions in flight categories & gusty winds. Expect these storms
to linger into the evening in east-southeast TAF sites. These
storms will clear out earlier in the late afternoon-early evening
(31/23Z - 01/01Z) in the Delta & west of I-55 while later into the
overnight hours further east (01/04-07Z). Winds will mainly be
from the west-southwest around 5-10mph. Some flight restrictions
are possible again overnight, especially where clouds clear, due
to some MVFR-IFR low stratus & patchy fog. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 69 88 69 / 78 36 25 15
Meridian 84 70 87 69 / 90 59 45 31
Vicksburg 81 69 87 68 / 69 29 16 11
Hattiesburg 84 71 86 70 / 92 60 50 30
Natchez 80 69 88 68 / 96 32 17 12
Greenville 81 68 86 67 / 96 38 5 3
Greenwood 80 68 87 67 / 77 35 11 6
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/DC/EC
Hazardous weather outlook, Jul 31, 9:22 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1022 AM CDT Tue Jul 31 2018
ARZ074-075-LAZ007-MSZ018-019-025-034-011530-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Washington-
1022 AM CDT Tue Jul 31 2018
This hazardous weather outlook is for portions of southeast
Arkansas, the Mississippi Delta, and Morehouse Parish, Louisiana.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening
Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail to the size of quarters, are possible through this
evening.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
LAZ008-009-015-016-023>025-MSZ026>033-035>045-047>050-053-011530-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-
Rankin-Scott-Claiborne-
1022 AM CDT Tue Jul 31 2018
This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening
Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail to the size of quarters, are possible through this
evening.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.
LAZ026-MSZ046-051-052-054>066-072>074-011530-
Concordia-Kemper-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1022 AM CDT Tue Jul 31 2018
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening
FLOODING
THREAT...Limited
TIMING...Through early evening
Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail to the size of quarters, are possible through this
evening.
(https://www.weather.gov/images/jan/graphicast/1.png)
Locally heavy rainfall and flash flooding is possible this
afternoon to evening over the Highway 84 and Interstate 59
corridors. 1 to 3 inches of rainfall are possible, with locally
higher amounts.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.
DL
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 31, 9:19 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1019 AM CDT TUE JUL 31 2018
ARZ074-311545-
Ashley-
1019 AM CDT TUE JUL 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ASHLEY
COUNTY...
At 1018 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Snyder to near West Crossett.
Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Crossett, Hamburg, North Crossett, West Crossett, Portland, Montrose,
Parkdale, Berlin and Snyder.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3327 9190 3334 9149 3309 9148 3306 9208
3318 9208 3322 9204
TIME...MOT...LOC 1518Z 232DEG 29KT 3323 9165 3307 9207
NFSpecial weather statement, Jul 31, 11:21 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1221 PM CDT TUE JUL 31 2018
MSZ049-050-056-311745-
Smith MS-Scott MS-Rankin MS-
1221 PM CDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...
NORTHWESTERN SMITH AND SOUTH CENTRAL SCOTT COUNTIES UNTIL 1245 PM
CDT...
At 1221 PM CDT, Meteorologists were tracking a strong thunderstorm
near Johns, or 13 miles southeast of Brandon, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
White Oak around 1240 PM CDT.
Other locations impacted by this storm include Polkville and Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8988 3226 8987 3227 8957 3205 8957
TIME...MOT...LOC 1721Z 275DEG 20KT 3217 8980
NF
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761703, 761389, 761708, 761710, 761391, 761392, 761737, 761762, 761763, 761765, 761768, 761773.